gms | German Medical Science

13. Jahrestagung der Gesellschaft für Arzneimittelforschung und Arzneimittelepidemiologie

Gesellschaft für Arzneimittelforschung und Arzneimittelepidemiologie

02.11. bis 03.11.2006, Berlin

Heparin-induced thrombocytopenia Type II - clinical characteristics and risk factors

Meeting Abstract

Suche in Medline nach

  • corresponding author E. Bronder - Institut für Klinische Pharmakologie, FAKOS Pharmakovigilanzzentrum Berlin, Charité Campus Mitte, Universitätsmedizin Berlin
  • F. Andersohn - Institut für Klinische Pharmakologie, FAKOS Pharmakovigilanzzentrum Berlin, Charité Campus Mitte, Universitätsmedizin Berlin
  • A. Klimpel - Institut für Klinische Pharmakologie, FAKOS Pharmakovigilanzzentrum Berlin, Charité Campus Mitte, Universitätsmedizin Berlin
  • E. Garbe - Institut für Klinische Pharmakologie, FAKOS Pharmakovigilanzzentrum Berlin, Charité Campus Mitte, Universitätsmedizin Berlin

Gesellschaft für Arzneimittelanwendungsforschung und Arzneimittelepidemiologie e.V. (GAA). 13. Jahrestagung der Gesellschaft für Arzneimittelforschung und Arzneimittelepidemiologie. Berlin, 02.-03.11.2006. Düsseldorf: German Medical Science GMS Publishing House; 2006. Doc06gaa18

Die elektronische Version dieses Artikels ist vollständig und ist verfügbar unter: http://www.egms.de/de/meetings/gaa2006/06gaa18.shtml

Veröffentlicht: 30. Oktober 2006

© 2006 Bronder et al.
Dieser Artikel ist ein Open Access-Artikel und steht unter den Creative Commons Lizenzbedingungen (http://creativecommons.org/licenses/by-nc-nd/3.0/deed.de). Er darf vervielf&aauml;ltigt, verbreitet und &oauml;ffentlich zug&aauml;nglich gemacht werden, vorausgesetzt dass Autor und Quelle genannt werden.


Gliederung

Text

Context: Heparin-induced thrombocytopenia type II (HIT-II) is one of the serious blood disorders, which was investigated from the Pharmacovigilance Center Berlin (FAKOS). HIT-II occurs in about 0.5-2% of patients treated with unfractionated heparin (UFH) and with a lower incidence in patients treated with low-molecular-weight heparin (LMWH). Clinical risk factors for thromboembolic events in HIT-II patients have not been widely studied so far. About 20-70% of patients with HIT-II may be complicated thromboembolic events.

Objective: Clinical characteristics of HIT-II are described and risk factors are evaluated for the development of thromboembolic complications in HIT-II patients.

Material and Method: Since Oct. 2000 up to May 2005 139 patients (67 women) with HIT-II were identified by active surveillance in 53 hospitals in Berlin. Each diagnosis was validated. A standardized interview was conducted with each patient, Heparin therapy and other hospital medication was documented, and a medical documentation was filled in by the physician to ascertain comorbidity and other possible risk factors. Multivariate odds ratios were calculated by logistic regression analysis with forward selection with SAS 9.1.

Results: 103 cases (74.1%) were caused by UFH, 29 (20.9%) by LMWH and 7 (5.0%) by both types of heparin. A total of 33 patients (23.7%) developed thromboembolic complications (24 cases caused by UFH, 6 caused by LMWH and 3 caused by UFH+LMWH). The following risk factors for the development of thromboembolic complications were identified: Immobilization (OR 5.3; 95% CI 1.4-35.6), history of venous thromboembolic events (OR 2.7; 95% CI 1.0-7.3), history of arterial thromboembolic events (OR 11.1; 95% CI 1.2 – 246.7), female gender (OR 2.7; 95% CI 1.0-7.5) and current cigarette smoking (OR 2.8; 95% CI 1.1-7.7). In contrast, preceding operation, malignoma, peripheral arterial occlusive disease, diabetes mellitus, and antithrombin-III-deficiency were not associated with a significantly increased risk of thromboembolic events.

Conclusion: The proportion of thromboembolic events in our group of HIT-II patients is similar to the fraction reported in earlier studies. Patients with the clinical risk factors we identified in our study should be closely observed for the development of thromboembolic complications of HIT-II. Effective alternative anticoagulation is particularly warranted in these patients.